Drug Alert: increase in carfentanil in Ontario confirmed by the Ministry of Health

What is carfentanil?

Carfentanil is a very toxic opioid that is significantly more potent than fentanyl and people who use carfentanil may be at high risk of overdose.

Carfentanil

  • Is a toxic synthetic opioid which is sometimes mixed into street drugs.
  • Is not intended for human consumption.
  • Has been used in tablets that look like prescription drugs.
  • Has no smell or taste and you can’t see it. You may not know that your drug is laced with carfentanil.
  • Comes in many forms: powder, pill, liquid and blotter.

Prevent opioid overdose / save lives:

  • Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
  • Avoid drinking alcohol while using other drugs.
  • When switching substances or if you have not used in a while, start with a lower dose.
  • Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.
  • When using drugs with a friend, do not use at the same time.
  • Carry a naloxone kit.
  • Use multiple doses of naloxone as needed.
  • Call 911 if you suspect an overdose.

Overdose symptoms include:

  • blue lips or nails
  • dizziness and confusion
  • can’t be woken up
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • drowsiness or difficulty staying awake

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.

www.ontario.ca/page/get-naloxone-kits-free

This item was last modified on July 12, 2019